Local Anesthetic Toxicity Clinical Presentation

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Presentation

History

Manifestations of local anesthetic toxicity typically appear 1-5 minutes after the injection, but onset may range from 30 seconds to as long as 60 minutes. [1] Initial manifestations may also vary widely. Classically, patients experience symptoms of central nervous system (CNS) excitement such as the following:

  • Circumoral and/or tongue numbness
  • Metallic taste
  • Lightheadedness
  • Dizziness
  • Visual and auditory disturbances (difficulty focusing and tinnitus)
  • Disorientation
  • Drowsiness

Although cardiac toxicity classically does not occur without preceding CNS toxicity, numerous published case reports describe episodes limited to cardiovascular manifestations. In these cases, onset of symptoms was delayed by 5 minutes or more. [1]

Next:

Physical Examination

After the use of local anesthetic agents, consider the appearance of new signs or symptoms as a possible sign of toxicity. The manifestation of toxicity depends on the organ system or systems that are affected. Toxicity manifestations can be categorized as follows:

  • CNS
  • Cardiovascular
  • Hematologic
  • Allergic
  • Local tissue

Central nervous system manifestations

With higher doses, initial CNS excitation is often followed by a rapid CNS depression, with the following features:

  • Muscle twitching
  • Convulsions
  • Unconsciousness
  • Coma
  • Respiratory depression and arrest

With progression of toxicity, the patient may experience tonic-clonic seizures and, eventually, unconsciousness and coma. CNS symptoms may be masked in patients premedicated with anticonvulsants such as benzodiazepines or barbiturates. The first sign of toxicity in these premedicated patients may be cardiovascular depression.

When blood levels are high enough to block inhibitory and excitatory pathways, convulsions cease and the patient may experience respiratory depression or arrest and cardiovascular depression. Large bolus injections may increase peak anesthetic levels to the point where the CNS and cardiovascular system are affected simultaneously.

Cardiovascular manifestations

Risk of cardiovascular toxicity is somewhat greater with lipophilic local anesthetics such as bupivacaine. Risk of cardiac toxicity is greatest in those patients with underlying cardiac conduction problems or after myocardial infarction.

Toxic doses of local anesthetic agents can cause myocardial depression (tetracaine, etidocaine, bupivacaine), cardiac dysrhythmias (bupivacaine), and cardiotoxicity in pregnancy. Several anesthetics (eg, lidocaine) also alter vascular tone, with low doses having vasoconstrictive effects and higher doses causing relaxation of vascular smooth muscle, possibly leading to hypotension.

The range of signs and symptoms of cardiovascular toxicity include the following:

  • Chest pain
  • Shortness of breath
  • Palpitations
  • Lightheadedness
  • Diaphoresis
  • Hypotension
  • Syncope
  • Cardiovascular depression and collapse

Effects on cardiac conduction include widened PR interval, widened QRS duration, sinus tachycardia, sinus arrest, and partial or complete atrioventricular dissociation. Cardiac arrest has been reported after intraurethral administration of lidocaine. [5]

Cardiac toxicity is potentiated by acidosis, hypercapnia, and hypoxia, which worsen cardiac suppression and increase the chance of arrhythmia. This is important to consider since seizure makes this metabolic picture more likely.

Hematologic manifestations

Methemoglobinemia has been frequently reported in association with benzocaine use; however, lidocaine and prilocaine have also been implicated. O-toluidine, the liver metabolite of prilocaine, is a potent oxidizer of hemoglobin to methemoglobin. At low levels (1-3%), methemoglobinemia can be asymptomatic, but higher levels (10 - 40%) may be accompanied by any of the following complaints:

  • Cyanosis
  • Cutaneous discoloration (gray)
  • Tachypnea
  • Dyspnea
  • Exercise intolerance
  • Fatigue
  • Dizziness and syncope
  • Weakness

Allergic manifestations

Amino esters are derivatives of para -aminobenzoic acid (PABA), which have been associated with acute allergic reactions. Previous studies indicate a 30% rate of allergic reactions to procaine, tetracaine, and chloroprocaine. Amino amides are not associated with PABA and do not produce allergic reactions with the same frequency. However, preparations of amide anesthetics may sometimes contain methylparaben, which is structurally similar to PABA and thus may result in allergic reactions.

Allergic manifestations of local anesthetics include rash and urticaria. Anaphylaxis due to local anesthetics is very rare but should be considered if the patient starts to wheeze or suffer respiratory distress after receiving the anesthetic. Patients who report an allergy to lidocaine are likely allergic to the methylparaben preservative in multi-dose vials. Preservative-free lidocaine can be obtained from single-dose ampules of lidocaine or from preservative-free lidocaine used by cardiologists and anesthesiologists.

Local tissue manifestations

In addition to numbness and paresthesias, which is expected with normal doses of local anesthetic, very high doses can produce irreversible conduction block within 5 minutes. Peripheral neurotoxicity, such as prolonged sensory and motor deficits, has also been documented. It is hypothesized that a combination of low pH and sodium bisulfite in the mixture can be partially responsible for these changes. Reversible skeletal muscle damage has also been reported.

Adverse effects of topical application

A variety of anesthetics are available for topical or mucosal application (eg, tetracaine, benzocaine, lidocaine). Adverse effects from these agents typically occur when they are applied to abraded or torn skin, resulting in systemic absorption and high plasma concentrations of the agent. Similarly, absorption of oral viscous lidocaine may cause systemic toxicity, particularly with repeated use in infants or children.

The following systemic reactions may occur with topical anesthetics:

  • CNS: High plasma concentration initially produces CNS stimulation (including seizures), followed by CNS depression (including respiratory arrest); CNS stimulatory effects may be absent in some patients, particularly with amides (eg, tetracaine); epinephrine-containing solutions may add to the CNS stimulatory effect

  • Cardiovascular: High plasma levels typically depress the heart; effects may include bradycardia, dysrhythmias, hypotension, cardiovascular collapse, and cardiac arrest; epinephrine-containing local anesthetics may cause hypertension, tachycardia, and myocardial ischemia

  • Suppression of the gag reflex with oral administration

Other adverse effects include the following:

  • Transient local burning or stinging sensation
  • Skin discoloration
  • Swelling
  • Neuritis
  • Tissue necrosis and sloughing
  • Methemoglobinemia with prilocaine

For more information on topical anesthetics, see Topical Anesthesia.

Adverse effects of cocaine as a topical anesthetic

Various anesthetic mixtures containing cocaine have been used to provide topical anesthesia for suturing of minor skin lacerations, especially on the face or scalp. One such combination that is extemporaneously prepared by hospital pharmacies includes tetracaine 0.5%, epinephrine (adrenaline) 1:2000, and cocaine 11.8% (commonly referred to as "TAC" solution). TAC is particularly useful in patients who are unable to tolerate injections or who have difficulty following instructions or sitting still (eg, children, mentally challenged individuals).

However, serious toxic effects (eg, seizures, cardiac death) have been described after topical cocaine application, particularly in infants and children. Because of this toxicity, as well as expense and federal regulatory issues, cocaine is no longer recommended for topical anesthesia.

Newer compounded mixtures have replaced cocaine with lidocaine 4% solutions (lidocaine, epinephrine, tetracaine) because of its superior safety when applied to injured skin. Still, these solutions should not be applied to wounds with end-arteriolar blood supply.

Previous